Tornadoes · United States · Kentucky · 2021

EF1 tornado, Round Hill to White Hall, Kentucky, December 11, 2021

From Round Hill to White Hall, this EF1 tornado ran 0.3 miles across Madison County on December 11, 2021, touching down at 4:22 AM EST and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 11, 2021
Touchdown
4:22 AM EST (09:22 UTC)
Path length
0.3 miles (0.4 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Madison County
Touchdown point
37.687, -84.420
Lift-off point
37.687, -84.420
Record number
2112110322-01

The damage survey

50 damage points were recorded along this path by NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Went branch bc wind range for snap was too high for damage to Bradford pear
  • Multiple other trees Also snapped and uprooted
  • Also large hArdwood tree in front snapped
  • Top of Pine, snapped and throwing 30 yards into the fence

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Strong southern winds brought warm temperatures and plenty of moisture into an environment of strong wind shear ahead of an advancing cold front. This resulted in unusually warm temperatures for a December day and the ingredients to produce a historic tornado outbreak and flash flooding. This included multiple long track tornadoes. Central Kentucky saw 18 tornadoes that injured 96 and killed 18. An additional death occurred in a flash flood.

The tornado touched down just west of Highway 595, northwest of the Kirksville community in western Madison county. There were some twisted trees in a forest grove. The tornado then hit an old farmhouse as well as a 30 X 50 foot barn. Damage from the barn was thrown to the southeast, east, northeast, and north direction. This tornado was very intermittent and was skipping with peak wind speeds of 90 mph, and widths ranging from 40 yards to a max of 75 yards. ||The NWS drone found a few twisted trees up to a quarter of a mile northeast of the farmhouse. There was no damage past that point. Immediately north of the farmhouse tornado damage, there was an older barn destroyed as well as an older tree knocked over. This was straight line wind damage of 50 to 55 mph.

The tornado touched down just southwest of the intersection of Clay Lane and Lexington Road. There was roof and gutter damage along with one uprooted tree. Several soft pines and cedar trees were twisted and topped, as the tornado crossed |Interstate 75. There was extensive roof damage to a home just north of the Whitehall Baptist Church. NWS drone technology found sporadic tree damage consisting mainly of twisted and topping of trees. The tornado continued east northeast another half mile to Ole Daniel Boone Road, where it damaged a tobacco barn roof. The tornado then lifted.|This tornado was very intermittent and was skipping with peak wind speeds of 90 mph, and widths ranging from 50 yards to a max of 125 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

23 minutes of warning. NWS LMK issued a tornado warning for this county at 08:59 UTC, 23 minutes before the tornado touched down, in force until 09:45 UTC.

The county was under a tornado watch, issued at 07:29 UTC and running to 14:00 UTC.

Issued (UTC)ExpiredProductOffice
07:29 UTC14:00 UTCTornado WatchLMK
08:59 UTC09:45 UTCTornado WarningLMK
09:38 UTC10:15 UTCSevere Thunderstorm WarningLMK
09:43 UTC13:45 UTCFlood AdvisoryLMK
10:01 UTC10:19 UTCTornado WarningLMK
10:23 UTC11:00 UTCTornado WarningLMK
10:58 UTC11:30 UTCSevere Thunderstorm WarningLMK
11:28 UTC12:00 UTCSevere Thunderstorm WarningLMK
13:42 UTC16:45 UTCFlood WarningLMK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:48 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Dec 11, 2:53 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 11, 2:53 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
253 AM EST Sat Dec 11 2021

.Short Term...(Today and tonight)
Issued at 203 AM EST Sat Dec 11 2021

The severe threat will continue this morning ahead of a strong cold
front coming in from the west. Although instability will slowly
decrease, gusty winds will still be a threat, and an isolated brief
tornado or two will still be possible as well.

The cold front will cross the region over the course of the morning
and will exit southern Indiana and central Kentucky by lunch time,
ending the storm threat.

Gusty non-thunderstorm winds will gust 30-40mph this morning,
gradually decreasing this afternoon. A few advisory level gusts
can't be ruled out but after chatting with neighbors, will hold off
on an advisory for now.

After pre-front temperatures in the 60s, the mercury will crash into
the 40s in strong cold air advection behind the front.

After a brief period of clearing immediately behind the front, low
clouds will wrap back in for much of the afternoon before drier air
scours them out this evening. Tonight should be clear with light
winds as high pressure builds from Texas to Kentucky.

&&

.Long Term...(Sunday through Friday)
Issued at 217 AM EST Sat Dec 11 2021

The upper pattern becomes more zonal into mid-week as a ridge
develops over the Gulf of Mexico (a bit father south than what was
advertised earlier this week). This will provide us with moderate
temperatures and mostly dry weather. The exception will be Tuesday
night as a surface warm front pushes across the area and possibly
generates some light rain.

Went slightly above guidance for temperatures Wednesday through
Thursday, resulting in afternoon temperatures well into the
60s...possibly touching 70 in a few spots.

A better chance of showers, and perhaps a rumble of thunder or two,
arrives Thursday afternoon into Friday as a cold front enters the
region.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1226 AM EST Sat Dec 11 2021

IMPACTS:

-Thunderstorms with torrential rain and gusty winds in the first
several hours of the TAF, especially before dawn
-Gusty winds outside of storms
-Low ceilings

DISCUSSION:

A powerful spring-like storm system will bring gusty winds and
strong thunderstorms to the region during the early morning hours.
Cold FROPA will occur from west to east during the daylight morning
hours, bringing an end to the storms. However, winds will remain
gusty as cold air rushes in behind the front. Winds will come in
from the south ahead of the front, switching to west behind the
front, then becoming light from the northwest tonight as high
pressure builds in.

CONFIDENCE:

Medium-high on all elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...13
Long Term...13
Aviation...13
Hazardous weather outlook, Dec 11, 3:14 AM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
314 AM EST Sat Dec 11 2021

KYZ027>029-035>043-045>049-053>057-062>067-071>078-081-082-120815-
Grayson-Hardin-Bullitt-Franklin-Scott-Harrison-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-
Clark-Larue-Marion-Boyle-Garrard-Madison-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Leitchfield, Elizabethtown, Shepherdsville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Brownsville, Horse Cave, Greensburg,
Campbellsville, Liberty, Stanford, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
314 AM EST Sat Dec 11 2021 /214 AM CST Sat Dec 11 2021/

...TORNADO WATCH 561 IN EFFECT UNTIL 9 AM EST /8 AM CST/ THIS
MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Storms may produce damaging winds and isolated tornadoes as a cold
front approaches and moves through the region early this morning.
Intense rainfall rates may lead to localized flooding concerns.

Non-thunderstorm winds may gust to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are needed early this morning.

INZ076>079-083-084-089>092-KYZ023>026-030>034-061-070-120815-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Oldham-Trimble-Henry-
Shelby-Butler-Logan-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Morgantown,
and Russellville
314 AM EST Sat Dec 11 2021 /214 AM CST Sat Dec 11 2021/

...TORNADO WATCH 554 IN EFFECT UNTIL 6 AM EST /5 AM CST/ EARLY THIS
MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Storms may produce damaging winds and isolated tornadoes as a cold
front approaches and moves through the region early this morning.
Intense rainfall rates may lead to localized flooding concerns.

Non-thunderstorm winds may gust to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are needed early this morning.

13

In the hours before

Local storm report, Dec 11, 1:55 AM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     1 W HARDINSBURG         37.78N 86.47W
12/11/2021                   BRECKINRIDGE       KY   911 CALL CENTER

            REPORTS OF TREE DOWN ON 992.

&&

BTN
Special weather statement, Dec 11, 2:01 AM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
201 AM EST Sat Dec 11 2021

INZ076-084-089-110715-
Crawford IN-Orange IN-Perry IN-
201 AM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of northern Crawford,
north central Perry and southeastern Orange Counties through 215 AM
EST/115 AM CST/...

At 201 AM EST/101 AM CST/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of English, moving northeast at 60
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  English around 210 AM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM EST/200 AM CST/ for
south central Indiana.

&&

LAT...LON 3825 8668 3829 8668 3843 8644 3831 8633
      3823 8667 3825 8669
TIME...MOT...LOC 0701Z 238DEG 52KT 3828 8660

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KDW
Special weather statement, Dec 11, 2:45 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
245 AM EST Sat Dec 11 2021

KYZ027>030-034-038-045-053-054-063-110815-
Hart KY-Grayson KY-Jefferson KY-Shelby KY-Bullitt KY-Marion KY-
Spencer KY-Nelson KY-Hardin KY-Larue KY-
245 AM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of Spencer, southwestern
Shelby, Nelson, central Larue, northwestern Marion, northwestern
Hart, east central Grayson, southeastern Jefferson, eastern Hardin
and Bullitt Counties through 315 AM EST/215 AM CST/...

At 245 AM EST/145 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from Highview to 14 miles
northwest of Munfordville. Movement was northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Jeffersontown, Hollow Creek, Spring Mill, Fern Creek, Highview,
  Buechel and Minor Lane Heights around 250 AM EST.
  Hodgenville around 255 AM EST.
  Shelbyville around 300 AM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM EST/200 AM CST/ for
central Kentucky. A Tornado Watch also remains in effect until 900 AM
EST/800 AM CST/ for central Kentucky.

&&

LAT...LON 3763 8543 3738 8608 3790 8590 3818 8565
      3823 8521
TIME...MOT...LOC 0745Z 243DEG 85KT 3814 8565 3747 8601

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

DM
Local storm report, Dec 11, 3:36 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TORNADO          BOWLING GREEN           36.98N 86.44W
12/11/2021                   WARREN             KY   BROADCAST MEDIA

            MULTIPLE REPORTS OF DAMAGED OR COLLAPSED
            STRUCTURES DUE TO TORNADO. PEOPLE TRAPPED.
            DAMAGE TO THE CORVETTE PLANT WITH FIRE ON
            ITS ROOF.

&&

BTN
Local storm report, Dec 11, 3:46 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     TORNADO          2 NNW HOBSON            37.45N 85.38W
12/11/2021                   TAYLOR             KY   EMERGENCY MNGR

            EMERGENCY MANAGER REPORT OF COLLAPSED
            STRUCTURE WITH PEOPLE TRAPPED ON FEATHER
            CREEK RD NORTH OF CAMPBELLSVILLE IN NORTHERN
            TAYLOR COUNTY.

&&
Local storm report, Dec 11, 4:19 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND DMG     2 NNW HIGHGROVE         38.00N 85.49W
12/11/2021                   SPENCER            KY   PUBLIC

            SOCIAL MEDIA PICTURES SHOWS STRUCTURAL
            DAMAGE TO TWO DIFFERENT BUILDINGS, TREES
            BLOWN ACROSS OLD LOUISVILLE ROAD. TIME
            ESTIMATED BY RADAR.

&&

CSG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

9.4 hours before the tornado, 201 km from the path. December 11, 2021.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -63174, lifted condensation level 519 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 325 square meters per square second, 0 to 6 km bulk shear 71 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-63174 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
71 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

2.6 hours after it, 201 km from the path. December 11, 2021.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -56, lifted condensation level 761 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 205 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-56 J/kg
Surface CAPE
22 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Richmond (RGA), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
07:35 UTC66.260.8200° 20 kt301005.8
07:55 UTC66.260.8200° 19 kt251005.4
08:15 UTC66.260.8190° 19 kt281005.1
08:35 UTC66.260.8190° 21 kt311004.7
08:55 UTC66.260.8180° 17 kt281003.7
09:15 UTC66.260.8180° 22 kt341002.7
09:35 UTC66.260.8250° 24 kt421005.8
09:55 UTC62.659260° 23 kt321005.1
10:15 UTC60.859260° 13 kt291004.7
10:35 UTC60.859250° 9 kt171004.7
10:55 UTC60.859210° 9 kt141004.1
11:15 UTC62.660.8210° 5 kt1003.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson,KY radar (KJKL), 98 km away, was scanning. The volume nearest the touchdown began at 09:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
09:01 UTCTORNADO1 Ese Junction CityBoyle, KYAN EF-2 TORNADO OCCURRED 1 MILE ESE OF JUNCTION CITY, KY NEAR THE BOYLE COUNTY AIRPORT. THE TORNADO HAD A MAX PATH WIDTH OF 100 YARDS AND A LENGTH OF 0.63 MILES. THE MAX WIND SPEEDS 135 MPH, AND THE TORNADO LIFTED 4 MILE
09:02 UTCTSTM WND DMG4 S DanvilleBoyle, KYBOYLE COUNTY AIRPORT HAD 3 HANGERS TOTALLY DESTROYED WITH 25 AIRCRAFT DAMAGED. TIME ESTIMATED BASED ON RADAR.
09:02 UTCTORNADO1 Wnw DanvilleBoyle, KYAN EF-1 TORNADO OCCURRED 1 MILE WNW OF DANVILLE, KY WITH 110 MPH WINDS AND A MAX PATH WIDTH OF 400 YARDS. THE TORNADO PATH WAS 3.63 MILES LONG BEFORE LIFTING 3 MILES NE OF DANVILLE, KY. PLEASE SEE ASSOCIATED PNS FOR MORE
09:04 UTCTORNADO4 Se DanvilleBoyle, KYADDITIONAL DAMAGE WAS RELAYED TO THE NWS AND THIS REPORT CORRECTS 2 PREVIOUS BOYLE COUNTY TORNADO TRACKS INTO ONE TRACK FROM DECEMBER 11TH. THE NWS STORM SURVEY DETERMINED THE TORNADO HAD PEAK WINDS OF 110 MPH WITH A MAX
09:04 UTCTORNADO4 Se DanvilleBoyle, KYAN EF-1 TORNADO OCCURRED 4 MILES SE OF DANVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 50 YARDS WITH A PATH LENGTH OF 0.61 MILES. THE MAX WIND SPEEDS WERE 93 MPH, AND THE TORNADO LIFTED SHORTLY AFTER TOUCHDOWN ABOUT 4
09:08 UTCTORNADO3 Sw BryantsvilleBoyle, KYAN EF-1 TORNADO OCCURRED 3 MILES SW OF BRYANTSVILLE, KY OR 5 MILES ENE OF DANVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 950 YARDS AND A LENGTH OF 2.93 MILES. THE MAX WIND SPEEDS WERE 94 MPH, AND THE TORNADO LIFTED 1
09:09 UTCTORNADO3 Sw BryantsvilleGarrard, KYAN EF-1 TORNADO OCCURRED 3 MILES SW OF BRYANTSVILLE, KY OR 5 MILES ENE OF DANVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 950 YARDS AND A LENGTH OF 2.93 MILES. THE MAX WIND SPEEDS WERE 94 MPH, AND THE TORNADO LIFTED 1
09:09 UTCTORNADO5 E DanvilleBoyle, KYAN EF-1 TORNADO OCCURRED 5 MILES EAST OF DANVILLE, KY NEAR HEDGEVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 600 YARDS WITH A PATH LENGTH OF 1.93 MILES. THE MAX WIND SPEED WAS 110 MPH, AND THE TORNADO LIFTED 5 MILES WN
09:09 UTCTORNADO5 E DanvilleGarrard, KYAN EF-1 TORNADO OCCURRED 5 MILES EAST OF DANVILLE, KY NEAR HEDGEVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 600 YARDS WITH A PATH LENGTH OF 1.93 MILES. THE MAX WIND SPEED WAS 110 MPH, AND THE TORNADO LIFTED 5 MILES WN
09:10 UTCTSTM WND DMG4 Sse BryantsvilleGarrard, KYAN EF-1 TORNADO FORMED ALONG A DISTINCT LINE BREAK SEEN ON WSR-88D. THE NWS DRONE FOUND THE TORNADO TOUCH DOWN JUST SOUTHWEST OF 517 RICH WAY AT BLUEGRASS DIESEL PERFORMANCE AUTO BODY SHOP. THE EF-1 90 MPH TORNADO DID MA
09:10 UTCTORNADO3 Sse BryantsvilleGarrard, KYCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 SSE BRYANTSVILLE. AN EF-1 TORNADO FORMED ALONG A DISTINCT LINE BREAK SEEN ON WSR-88D. THE NWS DRONE FOUND THE TORNADO TOUCH DOWN JUST SOUTHWEST OF 517 RICH WAY AT BLUEGRASS DI
09:11 UTCTSTM WND DMGMidwayWoodford, KYTREES DOWN IN MIDWAY.
09:11 UTCTORNADO5 E DanvilleGarrard, KYCORRECTS PREVIOUS TORNADO REPORT FROM 5 E DANVILLE. AN EF-1 TORNADO OCCURRED 5 MILES EAST OF DANVILLE, KY NEAR HEDGEVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 600 YARDS WITH A PATH LENGTH OF 1.93 MILES. THE MAX WIND
09:11 UTCTORNADO5 Wnw LancasterGarrard, KYCORRECTS PREVIOUS TORNADO REPORT FROM 5 E DANVILLE. AN EF-1 TORNADO OCCURRED 5 MILES EAST OF DANVILLE, KY NEAR HEDGEVILLE, KY. THE TORNADO HAD A MAX PATH WIDTH OF 600 YARDS WITH A PATH LENGTH OF 1.93 MILES. THE MAX WIND
09:22 UTCTORNADO1 N KirksvilleMadison, KYTHE EF-1 TORNADO TOUCHED DOWN JUST WEST OF HIGHWAY 595 NORTHWEST OF THE KIRKSVILLE COMMUNITY IN WESTERN MADISON COUNTY. THERE WERE SOME TWISTED TREES IN A FOREST GROVE. THE TORNADO THEN HIT AN OLD FARMHOUSE AS WELL AS A
09:27 UTCTSTM WND DMGNewtownScott, KYDELAYED REPORT. TREES DOWN ON STONE RD OFF US 460 E AND ALSO FINNELL NEAR HWY 62. TIME ESTIMATED FROM RADAR.
09:30 UTCTSTM WND DMG1 Nw RichmondMadison, KYTREE DAMAGE, TIME ESTIMATED BY RADAR.
09:30 UTCTSTM WND DMG3 W RedhouseMadison, KYDOWNED TREE BLOCKING ROADWAY NEAR EXIT 95 ON I-75.
09:30 UTCTSTM WND DMG4 W RedhouseMadison, KYDOWNED POWER LINES AND NUMEROUS PEOPLE WITHOUT POWER. TIME ESTIMATED BY RADAR.
09:31 UTCTORNADO3 W RedhouseMadison, KYTHE TORNADO TOUCHED DOWN JUST SOUTHWEST OF THE INTERSECTION OF CLAY LANE AND LEXINGTON ROAD. THERE WAS ROOF AND GUTTER DAMAGE TO 214 CLAY LN ALONG WITH ONE UPROOTED TREE. SEVERAL SOFT PINES AND CEDAR TREES WERE TWISTED A
09:40 UTCTSTM WND DMG1 Ne TrappClark, KYA COUPLE OF TREES HAD TO BE REMOVED BY THE COUNTY ROAD DEPARTMENT AROUND TRAPP.
09:47 UTCTSTM WND DMG1 Ene WestbendPowell, KYTREE DOWN ON POWERLINE ALONG BRUSH CREEK RD. TIME ESTIMATED FROM RADAR.
09:55 UTCTSTM WND GST 402 N PrewittMontgomery, KYMEASURED AT THE KIOB AWOS STATION. TIME OF THE EVENT IS RADAR ESTIMATED.
10:03 UTCTSTM WND DMGStanfordLincoln, KYTREES AND POWERLINES DOWN NEAR STANFORD AND WESTERN PORTIONS OF COUNTY.
10:13 UTCTSTM WND DMG3 Ese MccrearyGarrard, KYMULTIPLE TREES AND POWERLINES DOWN.
10:17 UTCTSTM WND DMG3 Ne RichmondMadison, KYTREES DOWN BLOCKING ROADWAY.
10:25 UTCTSTM WND DMG2 Nne Union HallPowell, KYTREE DOWN ALONG 7200 BLOCK OF HARDWICKS CREEK RD. TIME ESTIMATE FROM RADAR.
10:33 UTCTSTM WND DMG2 E Spout SpringsPowell, KYTREE ON 3 PHASE POWERLINE ALONG SPOUT SPRINGS ROAD. ROAD IS CLOSED AND REPAIRS ARE ONGOING. TIME ESTIMATED FROM RADAR.
10:35 UTCTSTM WND DMG3 Ne Clay CityPowell, KYTREE OVER PAINT CREEK ROAD IN THE 2500 BLOCK. TIME ESTIMATED FROM RADAR.
10:57 UTCTSTM WND DMGHarrodsburgMercer, KYPOWERLINES DOWN ACROSS PORTIONS OF THE COUNTY. TIME ESTIMATED FROM RADAR.
11:20 UTCTSTM WND DMG4 Ssw YosemiteCasey, KYTREES DOWN CHESTNUT HILL ROAD AND POPLAR LEVEL ROAD. TIME ESTIMATED FROM RADAR.
11:32 UTCTSTM WND DMGCrab OrchardLincoln, KYTREES DOWN.
11:40 UTCTSTM WND GST 56DabneyPulaski, KYRECORDED AT THE PULASKI COUNTY KY MESONET STATION.
11:44 UTCTSTM WND DMG1 N BrodheadRockcastle, KYA TREE WAS BLOWN DOWN ALONG POSSUM KINGDOM ROAD IN THE BRODHEAD COMMUNITY. THE EVENT TIME IS ESTIMATED FROM RADAR.
11:48 UTCTSTM WND DMGRockfordRockcastle, KYTWO TREES WERE BLOWN DOWN ON SCAFFOLD CANE ROAD NEAR THE MADISON COUNTY LINE. THE EVENT TIME IS ESTIMATED FROM RADAR.
12:05 UTCTSTM WND DMG1 W FurnacePowell, KYCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 W FURNACE. TREE DOWN ON POWER LINE AND BLOCKING FURNACE JUNCTION ROAD.
12:16 UTCTSTM WND DMG1 Wnw FordMadison, KYREPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of December 11, 2021

37 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 111:06 AM ESTEF1Hardin, KY1.950
December 1112:40 AM CSTEF0Fayette, TN0.550
December 1112:47 AM CSTEF3Logan, KY28.01,4001
December 111:51 AM ESTEF1Spencer, KY1.9100
December 111:09 AM CSTEF3Bowling Green tornado, KY29.34401663
December 111:19 AM CSTEF2Warren, KY6.1300
December 111:32 AM CSTEF1Madison, TN7.9300$700,000
December 111:38 AM CSTEF2Barren, KY17.0900
December 111:40 AM CSTEF2Henderson, TN15.36001$4.0 million
December 111:52 AM CSTEF2Hart, KY23.85281
December 112:00 AM CSTEF1Decatur, TN9.1100$220,000
December 113:06 AM ESTEF1Hardin, OH1.6150$300,000
December 112:15 AM CSTEF2Perry, TN15.2600$140,000
December 113:20 AM ESTEF3Taylor, KY14.5450131
December 112:32 AM CSTEF1Hickman, TN8.5400$50,000
December 112:40 AM CSTEF2Hickman, TN10.95002$2.0 million
December 113:41 AM ESTEF1Marion, KY1.950
December 112:49 AM CSTEF0Dickson, TN5.4175$10,000
December 112:57 AM CSTEF2Dickson, TN12.64001$1.5 million
December 114:01 AM ESTEF2Boyle, KY0.6100
December 114:02 AM ESTEF1Boyle, KY3.6400
December 114:04 AM ESTEF1Boyle, KY7.1100
December 114:07 AM ESTEF1Garrard, KY3.0950
December 114:10 AM ESTEF1Garrard, KY0.6100
December 113:12 AM CSTEF0Davidson, TN9.0300$250,000
December 113:30 AM CSTEF1Davidson, TN6.8150$1.8 million
December 114:31 AM ESTEF1Madison, KY1.2125
December 113:31 AM CSTEF1Davidson, TN7.71001$1.3 million
December 113:33 AM CSTEF0Davidson, TN1.450$250,000
December 113:42 AM CSTEF0Sumner, TN6.250$25,000
December 113:48 AM CSTEF0Wilson, TN3.150$20,000
December 114:04 AM CSTEF0Smith, TN7.375$20,000
December 114:20 AM CSTEF1Monroe, TN to KY11.275$500,000
December 114:30 AM CSTEF1Prentiss, MS4.5100$125,000
December 116:17 AM CSTEF0Giles, TN5.050$20,000
December 117:39 AM CSTEF0Grundy, TN8.9100$50,000
December 115:16 PM ESTEF0Wilkinson, GA3.8200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.